Hypothyroidism and Welbutrin?

Sara Curtner

New Member
I moved to a naturally desiccated thyroid medication 3 years ago (Armour thyroid, it saved my life.) Synthroid and levothyroxin were making me ill with side effects. Possibly it was just not working and I was having mood swings weight gain depression immense hot flashes insatiable appetite followed by nausea... among other things. Anyhow, things started to get better =) ... but alas my doctor recommended Welbutrin for my depression and moods and added that it may help me quit smoking for good. Just wanted to see if anyone has had any experience with this medication and thyroid disease?... what was your experience?
 

maddiesmum

Cathlete
No experience with Wellbutrin and any thyroid problems, but yes, experience with Wellbutrin.

It is a well-tolerated drug. An SNRI, rather than SSRI, so it affects 2 neurotransmitters rather than throwing all its eggs into serotonin's baskets! I think that has something to do with how well it is tolerated and how many fewer side effects it seems to cause.

It is the number 1 antidepressant that psychiatrists will prescribe to augment the efficacy of a patient's pre-existing antidepressant medication regime. A popular choice. Both of my daughters are taking it for this reason.

Most SSRIs have a pronounced effect upon a person's sexual response, where it numbs everything down to an unpleasant and undesirable degree. An excellent reason not to take them in my book (a depressed person already suffers enough lack of pleasure in life, why strip away even more?!?). However, Wellbutrin seems to help cancel that side effect out so this is another benefit to taking it if you are suffering that side effect from your SSRI, plus it will likely not cause that side effect if it is your only antidepressant medication.

The biggest side effect it causes is insomnia. This side effect does lessen and disappear after a while, but initially, for me, this was very pronounced. It seems obvious, but my prescribing doctor did not tell me to make sure I took it only in the morning, rather than at night along with my other drug, so that the insomnia effect would be lessened. Was that too much information to pass on?!?! The only benefit to this side effect is for people whose main SSRI causes sleepiness: Wellbutrin can help counteract that, and this is why one of my daughter's takes it.

One of the other significant side effects --which may be one of the reasons why your doctor wishes to prescribe Wellbutrin to you-- is that it depresses appetite. For this reason, it is contraindicated for people with a past history of eating disorders, but it might help a patient to lose the weight that other SSRI's, particularly Effexor, lead them to gain.

I do not know anything about the use of Wellbutrin to help give up smoking. Since I have never smoked, it is not data I was interested in researching. Sorry.

Ultimately, Wellbutrin did not make sufficient difference in my life to keep taking it. The problems in my life were still there and no amount of drugs was going to remove them. Only I could do that by making drastic changes, not all of which are, sadly, possible. For me, the drugs simply dampened me down and I saw no need for that, thanks very much! Plus, I am just not someone happy to take drugs of any kind: I like to be in control of my own body and brain. Going off Wellbutrin was no harder than going off any other antidepressant drug. Paxil and Effexor seem to be some of the worst culprits in this area. I would never advise anyone in this world to ever start taking these 2 drugs. Not for any amount of money.

I think, in your case, Wellbutrin seems like a safe bet. It could indeed help with losing some weight, with giving up smoking and it might help improve mood. Just don't take it at night! Giving it a trial for about 3 months --it takes a while to see benefits and get past the side effects, if any-- well, I don't see what you have to lose really? I don't know how your body generally responds to medications? Mine is extremely sensitive. I know within hours, withing days, within just 2 weeks if the effects of a drug on my system will be of use or not, or if the side effects are so intolerable I cannot continue. So, if you are careful, observe yourself over the course of those 3 months, but not to the point of hypochrondria (!), what do you have to lose? If the results are terrible, you just start titrating back down and stop taking the medication. And, the good thing is also that you will not be on a full dose immediately either: you will gradually increase the dose in the body, so you also get this chance to see how you feel while taking it.

I hope this information is of use to you Sara. Good luck,

Clare
 

dm22

Member
Hi Sara. I don't have any experience with Wellbutrin but I have tons of experience with thyroid drugs. I'm now without a thyroid. So I've gone through every dosage of Synthroid and Cytomel. Finally, started on NatureThroid and now, for 4 months, Armour. I can't say I feel better (my energy has never been the same) but my numbers are finally normal. I'm still trying to figure out how I can lose weight. I've put on 15 pounds since I lost my thyroid, 3 years ago. I started hardcore on Cathe workouts a year ago, hoping to see a difference.....and I've only continued to gain. I keep trying and trying to NOT get depressed but it's very hard.

Good luck in your journey. It's amazing how such a small organ can create such extreme havoc.
 

Sara Curtner

New Member
Thank you for your story =) yes isn't it amazing how we never really went in depth about our thyroid in school?? I had to do my own studying and what I discovered explained thoroughly my many symptoms =( ... it is a tiny motherboard as I like to call it. It gets a glitch and bam ... we're hot... no we're cold!!! I hearts race one day and we can't get out of bed for a month after. And what is worse is that us as patients tend to be more educated on the subject than the people responsible for treating us =(
Good luck in your treatment!!! I hope it works out for you!! I don't think we'll ever feel "normal" again, but with the right individual treatment we can get our lives back =)
 

Our Newsletter

Get awesome content delivered straight to your inbox.

Top